Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 23, 2013

July 23, 2013 · NWS PBZ · 12 events in 5 counties and zones

Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties in Ohio, and a stronger downburst occurred in East Liverpool in Columbiana county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties in Ohio, and a stronger downburst occurred in East Liverpool in Columbiana county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:21 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 1:21 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 23 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY
TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS
THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN
UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH
LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM.
FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW
POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS
RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST
ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY
FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT
OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD
ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE
5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER
THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN
BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS.

BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO
FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO
NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN
ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR
OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF
THE FRONT.

FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION
OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS
PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED
FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS.

OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS.
THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH
THE APPRCH AND PASSAGE OF A WEEKEND CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 23, 1:11 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT TUE JUL 23 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-241815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-
211 PM EDT TUE JUL 23 2013

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ041-241815-
TUCKER-
211 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 1:29 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT TUE JUL 23 2013

OHZ039-048-049-058-231915-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
229 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND
SOUTHWESTERN HARRISON COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 20 MPH.

WIND GUSTS  OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  NEWCOMERSTOWN...      GILMORE...            BIRMINGHAM...
  TIPPECANOE...         LONDONDERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168

15
Special weather statement, Jul 23, 2:58 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE JUL 23 2013

OHZ039-048-058-232045-
COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
358 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BLISSFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  LAYLAND...            BLISSFIELD...         BALTIC...
  BAKERSVILLE...        STONE CREEK...        NEWCOMERSTOWN...
  GNADENHUTTEN...       GILMORE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4046 8196 4045 8168 4048 8167 4043 8137
      4020 8146 4034 8200
Local storm report, Jul 23, 3:08 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             1 ESE READING           40.83N  81.01W
07/23/2013  E1.00 INCH       COLUMBIANA         OH   PUBLIC

&&

EVENT NUMBER PBZ1302611

TGREEN
Special weather statement, Jul 23, 3:23 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE JUL 23 2013

OHZ057-232115-
MUSKINGUM OH-
423 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLON STATE PARK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL
SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  EAST FULTONHAM...     CANNELVILLE...        PHILO...
  RURALDALE...          BLUE ROCK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3996 8220 4003 8220 4004 8218 3976 8174
      3975 8179 3976 8207 3978 8208 3981 8209
      3981 8217 3982 8218 3990 8217 3992 8224
      3995 8224

15
Special weather statement, Jul 23, 3:35 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT TUE JUL 23 2013

OHZ041-PAZ007-013-014-020-232115-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
435 PM EDT TUE JUL 23 2013

...STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...NORTHEASTERN
COLUMBIANA...NORTHERN BEAVER...SOUTHWESTERN MERCER AND WEST CENTRAL
BUTLER COUNTIES...

AT 431 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF PULASKI TO 5 MILES SOUTHEAST OF YOUNGSTOWN TO 4 MILES
NORTHWEST OF SALEM...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  SHARON...             FARRELL...            SALEM...
  PULASKI...            BESSEMER...           NEW WILMINGTON...
  LEETONIA...           COLUMBIANA...         NEW CASTLE...
  EAST PALESTINE...     HARLANSBURG...        ZELIENOPLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4098 7994 4080 8009 4066 8053 4090 8104
      4091 8091 4093 8090 4093 8083 4091 8081
      4091 8053 4125 8052

15
Local storm report, Jul 23, 3:47 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             LISBON                  40.78N  80.77W
07/23/2013  M0.75 INCH       COLUMBIANA         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1302612

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 23, 3:52 PM EST
Where
Lawrence County, 2.2 mi WSW of Lawrence Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.940, -80.410

Emergency management reported trees and power lines down.

Thunderstorm Wind, Beaver

When
July 23, 4:17 PM EST
Where
Beaver County, 0.74 mi WNW of Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.825, -80.363

The 911 Call Center reported a large tree down on Eagle Rock Road.

Thunderstorm Wind, Beaver

When
July 23, 4:32 PM EST
Where
Beaver County, 0.87 mi SW of South Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.570, -80.240

The 911 Center reported a large tree down on a roadway.

Thunderstorm Wind, Beaver

When
July 23, 4:35 PM EST
Where
Beaver County, 2.14 mi SSE of Hookstown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.570, -80.470

The public reported trees and power lines down on U.S. 30 near Route 168.

Thunderstorm Wind, Allegheny

When
July 23, 4:45 PM EST
Where
Allegheny County, 0.74 mi NE of Sewickley Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.557, -80.139

The 911 Call Center reported a tree down blocking Scaife Road at Blackburn Road.

Thunderstorm Wind, Allegheny

When
July 23, 5:26 PM EST
Where
Allegheny County, Wilkinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.430, -79.850

The 911 call Center reported trees and wires down along Barclay Avenue.

Thunderstorm Wind, Westmoreland

When
July 23, 6:02 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.150, -79.540

The 911 Call Center reported trees down.

Thunderstorm Wind, Westmoreland

When
July 23, 6:03 PM EST
Where
Westmoreland County, 0.32 mi SE of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.317, -79.376

The 911 Call Center reported trees down.

Thunderstorm Wind, Westmoreland

When
July 23, 6:05 PM EST
Where
Westmoreland County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.300, -79.550

The 911 Call Center reported trees down.

Thunderstorm Wind, Washington

When
July 23, 6:15 PM EST
Where
Washington County, Avella
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.280, -80.470

The 911 call center reported a tree down in Avella.

Thunderstorm Wind, Washington

When
July 23, 6:22 PM EST
Where
Washington County, Eighty Four
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.180, -80.130

The 911 Call Center reported a tree down in Eighty Four.

Thunderstorm Wind, Washington

When
July 23, 6:30 PM EST
Where
Washington County, 0.53 mi E of Donora
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.180, -79.860

The 911 call center reported roff damage to a home in Donora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463074, 463076, 463079, 463080, 463083, 463084, 463085, 463093, 463090, 463087, 463088, 463089.